Kansas, 2008

Damaging Wind in Kansas, June 26, 2008

June 26, 2008 · NWS GLD · 1 event in 1 county or zone

During the afternoon hours, a line of thunderstorms developed over northeast Colorado producing a brief landspout tornado 3 miles northwest of Yuma. This line of storms went on to produce wind gusts approaching 60 mph in northwest Kansas and southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon hours, a line of thunderstorms developed over northeast Colorado producing a brief landspout tornado 3 miles northwest of Yuma. This line of storms went on to produce wind gusts approaching 60 mph in northwest Kansas and southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 26, 4:56 PM MST, 2 minutes earlier.

Area forecast discussion, Jun 26, 4:56 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT THU JUN 26 2008

.DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION CHANCES THE NEXT
FEW DAYS.

TONIGHT-SUNDAY NIGHT...A COLD FRONT WILL MOVE THROUGH THE AREA
TONIGHT WITH HIGH PRESSURE IN ITS WAKE FRIDAY AS AN UPPER LEVEL
LOW PRESSURE AREA MOVES INTO NORTH DAKOTA. ON SATURDAY THIS UPPER
LOW IS EXPECTED TO MOVE TOWARD THE GREAT LAKES WITH HIGH PRESSURE
AND A NORTHERLY COMPONENT TO THE WIND REMAINING OVER THE AREA. FOR
SATURDAY NIGHT THROUGH SUNDAY NIGHT THE UPPER LOW AND ASSOCIATED
TROUGH WILL EXPAND THEN SLOWLY LIFT NORTHEAST ALLOWING A LARGE
UPPER RIDGE CENTERED WEST OF THE DIVIDE TO SLOWLY EXPAND EASTWARD.

AFTERNOON TEMPERATURES FRIDAY WILL BE TRICKY AND DEPENDENT ON
FRONTAL TIMING. HAVE GONE WITH MID 80S ACROSS THE NORTH TO MID 90S
ACROSS THE SOUTH. FOR SATURDAY AND SUNDAY A COOLING TREND WITH
READINGS GENERALLY IN THE 80S BOTH DAYS.

WILL KEEP A CHANCE OF THUNDERSTORMS THROUGH MIDNIGHT NIGHT AS
SOUTHEAST COLORADO WAVE MOVES ACROSS THE AREA. SHORTLY AFTER 06Z
ANY PRECIPITATION SHOULD BE EAST OF THE AREA AS SUBSIDENCE AND
DECREASING MOISTURE MOVE IN SO HAVE REMOVED THUNDERSTORMS IN THIS
TIMEFRAME AS A RESULT. MAY SEE SOME LIGHT SHOWER ACTIVITY BY 18Z
TOMORROW MORNING EITHER OVER THE FAR SOUTH WHERE LOW LEVEL
CONVERGENCE IS MAXIMIZED BUT BETTER MOISTURE IS FARTHER NORTH OR
ACROSS THE FAR NORTH WHERE BETTER MOISTURE IS LOCATED BUT
CONVERGENCE AND INSTABILITY IS LESS. BY AFTERNOON MID LEVEL
MOISTURE AND INCREASING JET DYNAMICS ALONG WITH WEAKEST INHIBITION
POINT TO AREAS ALONG AND DOWNSTREAM OF THE CHEYENNE RIDGE AND
PALMER DIVIDE. WITH 0-6KM WINDS FROM THE NORTHWEST A FEW OF THESE
TERRAIN DRIVEN STORMS MAY MOVE A BIT FURTHER EAST. WITH WEAK MID
LEVEL LAPSE RATES SEVERE STORMS ARE NOT EXPECTED. WITH THE LOSS OF
DAYTIME HEATING THESE STORMS SHOULD DISSIPATE BY 03Z OR SO AS THEY
MOVE SOUTHEAST. SHOULD SEE ISOLATED STORMS AGAIN LATE SATURDAY
AFTERNOON/EARLY EVENING ACROSS THE HIGHER TERRAIN OF THE PALMER
DIVIDE WHERE INHIBITION IS LOWEST. BY MIDNIGHT THIS ACTIVITY WILL
HAVE DISSIPATED.

FOR THE MONDAY THROUGH THURSDAY PERIODS...GOOD AGREEMENT ON UPPER
LEVEL HIGH PRESSURE/850 THERMAL RIDGE OVER THE INTERMOUNTAIN WEST
AND HIGH PLAINS WITH UPPER TROUGHS BOTH NEAR THE WEST COAST AND
OVER THE GREAT LAKES/NORTHEAST.

NOT PROMISING FOR PRECIPITATION CHANCES ON MONDAY AS BEST
INSTABILITY TO OUR WEST AND 0-6KM STORM MOTIONS SHOW A NORTHEAST
COMPONENT SUGGESTING STORMS NOT MOVING INTO THE AREA. FOR TUESDAY
A BIT BETTER CHANCE AS SOME MOISTURE MOVES INTO THE AREA AND SOME
WEAK CONVERGENCE DEVELOPS ALONG A SURFACE TROUGH OVER THE CO/KS
BORDER. 0-6KM WINDS ARE FROM THE SOUTH SO AT LEAST STORMS
COULD/SHOULD MOVE INTO THE AREA IF THEY DONT DEVELOP ALONG THE
TROUGH.

AFTERNOON TEMPERATURES WILL RANGE FROM AROUND 90 MONDAY TO THE MID
AND UPPER 90S BY WEDNESDAY. THURSDAY LOOKS RATHER WARM TOO WITH
READINGS IN THE MID TO POSSIBLY UPPER 90S IF GFS 850 TEMPERATURES
VERIFY. IN FACT...TRIPLE DIGIT READINGS POSSIBLE ALONG THE CO/KS
BORDER. WONT GO QUITE THAT HIGH AT THIS POINT HOWEVER.

DDT
&&

.AVIATION...
546 PM MDT THU JUN 26 2008

FOR THE 00Z TAF...CONVECTION ONGOING WILL BRING GUSTY WINDS OF UP
TO 40KTS AT KGLD FOR THE NEXT FEW HOURS. EXPECT OUTFLOW WINDS TO
IMPACT KMCK BY AROUND 01Z. HAVE TEMPO GROUP TO COVER EXPECTED
-TSRA AT KGLD. CONFIDENCE TOO LOW TO INCLUDE TEMPO OR PREVAILING
PRECIP GROUP FOR KMCK. EXPECTING WINDS TO SETTLE DOWN AFTER AROUND
03Z BUT THEY SHOULD PICK UP BY AROUND 14Z FRIDAY BEHIND A COLD
FRONT SET TO PUSH THROUGH EARLY IN THE DAY.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 26, 4:45 PM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT THU JUN 26 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
545 PM MDT THU JUN 26 2008 /645 PM CDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND
TONIGHT GENERALLY ALONG AND NORTH OF HIGHWAY 36. THE GREATEST
THREATS WILL BE DAMAGING WINDS AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING AS A COLD
FRONT PUSHES SOUTH THROUGH THE REGION. THE MAIN THREAT WILL BE
CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND NORTH OF
HIGHWAY 36.

FOLTZ

In the hours before

Local storm report, Jun 26, 3:27 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TORNADO          3 NW YUMA               40.15N 102.76W
06/26/2008                   YUMA               CO   LAW ENFORCEMENT

            YUMA POLICE REPORTED LANDSPOUT TORNADO APPROXIMATELY 3
            MILES NORTHWEST OF YUMA.

&&

FOLTZ
Local storm report, Jun 26, 3:51 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TORNADO          5 N ECKLEY              40.18N 102.49W
06/26/2008                   YUMA               CO   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED BRIEF LANDSPOUT TORNADO IN AN
            OPEN FIELD.

&&

FOLTZ

The radar

The Goodland radar (KGLD), 18 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
June 26, 4:58 PM MST
Where
Sherman County, 12 mi N of Goodland
Measured
50 kt (58 mph) measured gust
Reported by
NWS Employee
Coordinates
39.524, -101.720

An off duty NWS employee measured a 50 knot wind gust at 10 meters above ground level.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101728.